Heart & Cardiology/Lipitor side effect
I am a 63 year old male who has been on Lipitor 10 mg for 3 months. My cholesterol Ihas dropped from 221 to 153, LDL from 141 to 77, HDL steady at 66. However, my AIC increased from 5.7 to 6.0. I understand Lipitor is associated with higher risk of diabetes type 2. Is it possible that the Lipitor caused the increase in AIC? Should I consider a change to Pravachol which I understand may have a beneficial effect on diabetes risk although it is not as effective in lowering cholesterol? Thanks.
You have had an outstanding response to the low dose of Lipitor. I would imagine that you have made some lifestyle changes as well, to have achieved such an excellent reduction in your total and LDL cholesterol, congratulations.
The association between statins and new-onset diabetes is a real one; however, the increase in diabetes is small. So small, in fact, that the benefit of statins still heavily outweigh the small risk of developing diabetes. Additionally, some researchers have argued that the people who developed diabetes on statins were probably going to develop diabetes anyway, so it might not have even been due to the statins in the first place.
Your HgbA1C of 5.7-6.0 is good. The small 0.3 increase is almost within the error of the test and/or reflects the small daily or weekly variations in your blood glucose over the past 3 months. If your HgbA1c approaches 6.4 on two consecutive readings (at least 3-6 months apart), then pre-diabetic measures should be taken to reduce your blood glucose in order to prevent diabetes. It is possible, although unlikely, that the low dose of Lipitor caused the small increase in your HgbA1c. Most would say to continue the Lipitor 10 mg and monitor your lipid profile and HgbA1c, per your physician’s treatment plan. With regards to Pravachol it is considered an inferior statin when compared to Lipitor or Crestor, so its fine to stay on the Lipitor from that point of view.
Hope that was helpful,